Doxycycline and Drug Injury: Rare Side Effects in a Commonly Prescribed Medication
Kohal T. Doxycycline and Drug Injury: Rare Side Effects in a Commonly Prescribed Medication. Chest 2019; 156(4):A2108.
SESSION TITLE: Wednesday Medical Student/Resident Case Report Posters SESSION TYPE: Med Student/Res Case Rep Postr PRESENTED ON: 10/23/2019 09:45 AM - 10:45 AM INTRODUCTION: Tetracyclines were first discovered in the 1940s, and like penicillins, are found in nature. Tetracycline itself was one of the first semi-synthetic antibiotics made, and after further development, doxycycline was developed as a more stable pharmacological compound. In studies of pharmacokinetics and metabolism, doxycycline concentrations are highest in the liver, kidney, and digestive tract. Though there is no significant metabolism or generation of metabolites discovered yet, its co-administration with liver metabolized medications indicate that it may have some hepatic metabolism. Literature suggests that liver injury associated with doxycycline may be immunoallergic in nature, as it can happen after multiple administrations with no prior injuries. For its role in causing acute pancreatitis, doxycycline has been implicated in prior case reports, though the absolute occurrence of this adverse drug event is difficult to assess. Estimates range from 0.1% to 5.3%. CASE PRESENTATION: Our patient was transferred from an outside hospital to our intensive care unit (ICU) for evaluation of elevated transaminitis and pancreatitis. After initial evaluation for autoimmune hepatitis, choledocolithiasis, cholethiasis and alternative liver or biliary duct pathology, it was determined that he had doxycycline induced liver injury as well as pancreatitis likely due to its use. On review of the patient’s history, he had a history of recurrent doxycycline use for chronic osteomyelitis that was diagnosed in childhood and was recently on a course of doxycycline for that reason. His course of pancreatitis and liver injury was sufficient to warrant admission to the ICU for closer monitoring. DISCUSSION: Doxycycline is a commonly used medication in the inpatient and ambulatory setting. There is known liver toxicity associated with doxycycline and documented instances of acute pancreatitis, though the role of impaired liver function as an independent risk factor for pancreatitis is not established in literature. In patients with prior history of doxycycline use who are found to have liver and pancreatic injury of otherwise undetermined etiology, consideration must be made for doxycycline as an etiology. With withdrawal of the drug, our patient had normalization of his liver function tests as well as improvement of his pancreatitis. He is a patient who should avoid doxycycline use when alternatives are available given its immunoallergic nature. CONCLUSIONS: As more reports are published regarding doxycycline induced pancreatitis and liver injury, a better assessment can be made of the incidence and possible concurrence of these adverse events. In patients with no alternative organic cause for pancreatitis or liver injury, consideration should be made for doxycycline as the underlying etiology, and a specific history of its use can be ascertained from patients.